Focus Questions #1
1. Relate each client’s current manifestations to the pathophysiology of shock to determine what type of shock the client could be experiencing. Shock is a syndrome characterized by decreased tissue perfusion and impaired cellular metabolism. The patient Richard Tanner has been admitted to the CCU for r/o myocardial infarction. The patient has not prior history of cardiac problems though he has been treated for the last 5 years for cholesterol totaling 285 (HDL 35, LDL 212). Patient does not his prescription medication of Mevacor on a regular basis. Patient was recently diagnosed with hypertension, with no daily medication. The patient is obese and exercises very little. Father passed away at age of 50 with MI. This patient seems to be experiencing cardiogenic shock. Cardiogenic shock occurs when either systolic or diastolic dysfunction of the pumping action of the heart results in reduced cardiac output. The heart’s inability to pump the blood forward is classified as systolic dysfunction. Causes include myocardial infarction (MI), cardiomyopathies, severe systemic or pulmonary hypertension, blunt cardiac injury, bradydysrhythmias, and myocardial depression from metabolic problems. Jane House was brought to ER after a motor vehicle accident. She is only 20 years of age and has no prior history mentioned. She was trapped in the vehicle for 30 minutes following the wreck. The wreck left her with a severed leg (loss of blood), chest contusion, possible fractured pelvis, open head wound (loss of blood), and fractured jaw. There was a significant blood loss of several units. The patient seems to be experiencing hypovolemic shock. Hypovolemic shock occurs when there is a loss of intravascular fluid volume. The volume loss may be either an absolute or a relative volume loss. Causes include acute blood loss, intestinal obstruction, burns, peritonitis, ascites, and dehydration. (Lewis, S.L., Dirksen, S.R., Heitkemper, M.M., Bucher, L., Camera, I., 2011) 2. Apply principles of collaborative care for clients experiencing shock to determine what the nurse’s initial response should be and why. Richard Tanner: the nurse’s initial response should be to administer oxygen. The patient in lethargic and dyspneic meaning the patient is not getting the needed oxygen to tissues throughout the body. Nurse’s always want to follow the ABC’s first and then move on to other areas of collaborative care. This patient is within the ABC’s of care so they should be top priority. There are other ways the nurse could increase supply of oxygen and decrease the demand and they are: optimizing the CO with fluid replacement or drug therapy, increasing the hemoglobin by the transfusion of whole blood or packed red blood cells (RBCs) and/or increasing the arterial oxygen saturation with supplemental oxygen and mechanical ventilation. In Richard Tanner’s case it seems most appropriate to administer high-flow oxygen (100%) by non-rebreather mask of bag-valve mask. For a patient in cardiogenic shock, the overall goal is to restore blood flow to the myocardium by restoring the balance between oxygen supply and demand. Jane House: the nurse’s initial response should be to insert two large-bore (14-16 gauge) peripheral IV lines. Then notify the physician to get fluid resuscitation going. This patient has lost a lot of blood today and is continuing to lose blood. The NG tube may need to be removed and that is why it would be important to contact the physician after insertion of the IVs to determine how the physician wants to proceed with the situation. The choice of fluid for resuscitation must also be based on the type and volume of fluid lost and the patient’s clinical status. With Jane she has lost a lot of whole blood so her fluid ordered will most likely be blood. If the patient does not respond to 2 to 3 L of crystalloids, blood administration and central venous or PA pressure monitoring may be started. Serial BP measurements with an...
Please join StudyMode to read the full document